South Dakota, 2016

Hail in South Dakota, May 25, 2016

May 25, 2016 · NWS UNR · 5 events in 2 counties and zones

A thunderstorm quickly intensified over eastern Pennington County and tracked eastward. The storm produced very large hail as it moved across Haakon County, larger than baseball size in a few areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm quickly intensified over eastern Pennington County and tracked eastward. The storm produced very large hail as it moved across Haakon County, larger than baseball size in a few areas. A lot of small hail was reported in the Wall area, covering the ground at some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 25, 2:16 AM MST, 9 hours 59 minutes earlier.

Area forecast discussion, May 25, 2:16 AM MST, 9 hours 59 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
316 AM MDT WED MAY 25 2016

.SHORT TERM...(Today Through Thursday Night)
Issued at 300 AM MDT Wed May 25 2016

Current surface map shows low across eastern Colorado with trof
extending into central South Dakota. Last of showers exiting
eastern portions of forecast area as upper level shortwave is
lifting into eastern Montana/western North Dakota.

For today, shortwave lifting through the area cuts off across
western North Dakota and consolidates with old upper low along theMontana/Saskatchewan
border. Surface low lifts through central South Dakota late this
morning into early afternoon. This will bring breezy northwest
winds across the western South Dakota plains this afternoon.
Combination of steep lapse rates and marginal moisture gives
MLCAPE of 200-500J/KG across northeast Wyoming into western South
Dakota this afternoon, with up to 1500J/KG across south central
South Dakota. Main threat of severe thunderstorms will be south
and east of the forecast area. Upper low remains across north
Dakota on Thursday. With steep lapse rates, another round of
afternoon and evening thunderstorms expected.

.LONG TERM...(Friday Through Tuesday)
Issued at 300 AM MDT Wed May 25 2016

Persistent upper level troughing over the northwest
CONUS will keep active southwest flow across the Northern Plains
through the Memorial Day weekend. Periodic shortwave energy will
eject out of the trough, keeping a daily chance of showers and
thunderstorms in the forecast through the holiday weekend.
Temperatures will be near seasonal averages, with highs each day
generally in the mid 60s to upper 70s. Lows at night will be in the
40s to mid 50s.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Thursday Morning)
Issued At 300 AM MDT Wed May 25 2016

IFR/MVFR ceilings will be found across northeast
Wyoming, the Black Hills, and into northwest South Dakota this
morning as a weak cold front moves through the area. Showers and
thunderstorms will be possible again today, beginning late this
morning across northeast Wyoming, expanding eastward across western
South Dakota in the afternoon. Best chances for showers and storms
will be from the Interstate 90 corridor north. Outside of the
showers and storms, VFR conditions are expected from late this
morning through Thursday morning, except across higher terrain.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...7
LONG TERM...15
AVIATION...15
Hazardous weather outlook, May 25, 2:56 AM MST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
356 AM MDT WED MAY 25 2016

SDZ001-002-012>014-024>032-041>043-072>074-WYZ054>058-071-261300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
356 AM MDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF
SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM THURSDAY THROUGH
TUESDAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ044-046-047-049-261300-
BENNETT-MELLETTE-TODD-TRIPP-
356 AM MDT WED MAY 25 2016 /456 AM CDT WED MAY 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT.
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM THURSDAY THROUGH
TUESDAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, May 25, 11:53 AM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1253 PM MDT WED MAY 25 2016

SDZ031-251915-
PENNINGTON CO PLAINS SD-
1253 PM MDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PENNINGTON COUNTY
UNTIL 115 PM MDT...

AT 1253 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OWANKA...OR 36 MILES EAST OF RAPID CITY...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WASTA...OWANKA AND WICKSVILLE.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 91
AND 108.

LAT...LON 4395 10263 4412 10258 4416 10223 4388 10233
TIME...MOT...LOC 1853Z 281DEG 24KT 4402 10251

MCKEMY

The radar

The Rapid City radar (KUDX), 40 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Pennington

When
May 25, 12:15 PM MST to 12:40 PM MST
Where
Pennington County, 5.2 mi WNW of Wall Muni Arpt
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
44.035, -102.343

Small hail accumulated five inches deep.

Hail, Pennington

When
May 25, 12:29 PM MST
Where
Pennington County, 1 mi NNE of Wall
Measured
1 in hail
Reported by
Department of Highways
Coordinates
44.003, -102.232

Hail, Haakon

When
May 25, 12:53 PM MST to 1:00 PM MST
Where
Haakon County, 10.3 mi WNW of Philip
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
44.100, -101.860

Hail to around baseball size covered the ground.

Hail, Haakon

When
May 25, 1:17 PM MST
Where
Haakon County, 2 mi N of Philip
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
44.069, -101.670

Hail, Haakon

When
May 25, 1:39 PM MST
Where
Haakon County, 10.74 mi ENE of (Php)philip Arpt
Measured
3 in hail
Reported by
Public
Coordinates
44.098, -101.394

The storm also produced 50 mph wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628229, 627927, 627928, 627929, 627931.